Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Nashville, TN

July 9, 2008Cheatham County, Dickson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 9, 2008, 2:07 PM CDT for Cheatham County, Dickson County, Williamson County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 2:07 PM CDT (19:07 UTC)
Expired
Jul 9, 2008, 2:30 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Dickson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:07 PM CDTTSTM WND DMG7 Se Dickson, TNSEVERAL TREES BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 091907
SVROHX
TNC021-043-187-091930-
/O.NEW.KOHX.SV.W.0145.080709T1907Z-080709T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
207 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHEATHAM COUNTY IN TENNESSEE...
  SOUTHEASTERN DICKSON COUNTY IN TENNESSEE...
  NORTHWESTERN WILLIAMSON COUNTY IN TENNESSEE...

* UNTIL 230 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BURNS...OR NEAR DICKSON...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS BY 215 PM CDT...
  7 MILES SOUTH OF WHITE BLUFF AND 7 MILES WEST OF FAIRVIEW BY 230 PM
  CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3621 8701 3605 8705 3599 8704 3595 8702
      3595 8720 3597 8720 3597 8730 3598 8732
      3599 8736 3610 8735
TIME...MOT...LOC 1906Z 266DEG 11KT 3601 8734

$$

LV
1 follow-up statement
000 
WWUS54 KOHX 091922
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT WED JUL 9 2008

TNC021-043-187-091930-
/O.CON.KOHX.SV.W.0145.000000T0000Z-080709T1930Z/
WILLIAMSON TN-DICKSON TN-CHEATHAM TN-
222 PM CDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTH CENTRAL CHEATHAM...SOUTHEASTERN DICKSON AND NORTHWESTERN
WILLIAMSON COUNTIES...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF FAIRVIEW...
OR 9 MILES SOUTHEAST OF DICKSON...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRVIEW...7 MILES SOUTH OF KINGSTON SPRINGS AND 8 MILES SOUTHWEST
  OF PEGRAM BY 230 PM CDT...

LAT...LON 3620 8701 3605 8705 3599 8704 3595 8702
      3595 8720 3597 8720 3597 8730 3598 8732
      3599 8732 3609 8727
TIME...MOT...LOC 1922Z 268DEG 21KT 3600 8720

$$

LV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:32 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 10:32 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CDT WED JUL 9 2008

.UPDATE...
BROKEN LINE OF STORMS CURRENTLY MOVING THROUGH METRO NASH. JUST A
FEW REPORTS OF HEAVY RAIN...ALBEIT BRIEF. FRONTAL BOUNDARY IN THE
UPR OH VLY WILL MOVE SOUTH AND SHOULD GET INTO EXTREME N MID TN
LATE IN THE DAY. BREAK IN PCPN N/NW OF BROKEN LINE SHOULD FILL IN
DURING THE AFTERNOON. LIKELY POPS ON TRACK...WITH SCT COVERAGE
FAR SOUTH. LOWERED HIGHS A TAD IN THE NORTH.

THE COULD BE A FEW STRONG TO SVR LATER IN THE DAY SOUTHEAST AND
POSSIBLY NEAR THE FRONT LATE. HOWEVER GFS H8 WIND MAX SHIFTS INTO
VA...SO WL KEEP SVR MENTION OUT OF ZONES.

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT WED JUL 9 2008/

DISCUSSION...
ANALYSIS SHOWING WEAK SFC PRE-FRONTAL BOUNDARY JUST NORTHWEST OF THE
MID-STATE EARLY THIS MORNING...WITH A WEAK SHORTWAVE ALOFT CROSSING
THAT GENERAL VICINITY. ONGOING CONVECTION NEAR TN/KY BORDER ASSOCIATED
WITH THESE FEATURES. FURTHER NORTHWEST...MORE WELL DEFINED COLD FRONT
CONTINUES TO RUN FROM THE GREAT LAKES TO THE CENTRAL PLAINS...WHICH
CONTAINS BETTER UPPER SUPPORT.

DEFINED COLD FRONT PROGGED TO PUSH SOUTHWARD TODAY AND REACH THE CWA
LATER THIS AFTERNOON. AIRMASS EXPECTED TO BECOME INCREASING UNSTABLE
WHILE DEEPER MOISTURE ADVECTION AND LL FORCING STRENGTHENS TOWARD
MIDDAY. THUS EXPECT SHOWERS/TSTORMS TO BECOME NUMEROUS THIS AFTERNOON
IN PEAK HEATING...AND REMAIN SCATTERED TO NUMEROUS TONIGHT...ESPECIALLY
SOUTH...AS FRONTAL BOUNDARY HANGS UP ACROSS THE CWA.

SOME QUESTION AS TO WHERE FRONTAL BOUNDARY AND DEEPER MOISTURE AXIS WILL
SET UP ON THURSDAY BUT SOUTH MIDDLE TN/NORTH AL LOOKS TO BE IN THE PRIME
LOCATION. PRESENCE OF THESE FEATURES PLUS GOOD AFTERNOON INSTABILITY
WILL SET THE STAGE FOR PRESUMABLY ANOTHER ROUND OF SCATTERED TO NUMEROUS
SHOWERS/STORMS...AGAIN PARTICULARLY SOUTH.

SAME SORT OF CONDITIONS EXPECTED FRIDAY/SATURDAY AS WELL HOWEVER EXPECT
A DECREASE IN COVERAGE OF CONVECTION SO WILL RUN WITH ONLY SMALL POPS.

MEDIUM RANGE CONTINUES TO SHOW FRONTAL BOUNDARY AND SIGNIFICANT UL TROUGH
AXIS DROPPING DOWN ACROSS THE AREA ON SUNDAY...LEADING TO ANOTHER INCREASE
IN CONVECTION. FRONT EXPECTED TO MOVE SOUTH OF THE AREA SUNDAY NIGHT SETTING
UP DRIER AND SLIGHTLY COOLER CONDITIONS MONDAY/TUESDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED JUL 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AND THIS EVENING. THE MAIN THREAT WILL BE STRONG
GUSTY TO POSSIBLY EVEN DAMAGING WINDS. SMALL HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Jul 9, 1:14 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
114 PM CDT WED JUL 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-092200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
114 PM CDT WED JUL 9 2008

...ISOLATED STRONG STORMS EXPECTED THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON. SOME OF THESE STORMS WILL BE STRONG WITH
GUSTY WINDS OVER 40 MPH AND FREQUENT LIGHTNING. ALSO...RAINFALL
RATES EXCEEDING ONE INCH PER HOUR MAY LEAD TO LOCALIZED STREET
FLOODING. THE STORMS WILL MOVE TO THE EAST AT ABOUT 25 MPH.

BE READY TO MOVE INDOORS WHEN YOU HEAR THUNDER. IF YOU ARE CAUGHT
OUTSIDE IN A THUNDERSTORM...AVOID WATER AND ISOLATED TALL OBJECTS.
ALSO...DRIVERS SHOULD BE READY FOR SHARPLY REDUCED VISIBILITIES
FROM THE HEAVY RAINS OF THE STRONGER STORMS.

PEOPLE ACROSS THE MID STATE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES.

LV

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.